Multidimensional persistence mostly studies topological features of shapes by analyzing the lower level sets of vectorvalued functions, called filtering functions. As is well known, in the case of scalar-valued filtering functions, persistent homology groups can be studied through their persistent Betti numbers, that is, the dimensions of the images of the homomorphisms induced by the inclusions of lower level sets into each other. Whenever such inclusions exist for lower level sets of vector-valued filtering functions, we can consider the multidimensional analog of persistent Betti numbers. Varying the lower level sets,we obtain that persistent Betti numbers can be seen as functions taking pairs of vectors to the set of non-negative integers. In this paper,we prove stability of multidimensional persistent Betti numbers. More precisely, we prove that small changes of the vector-valued filtering functions imply only small changes of persistent Betti numbers functions. This result can be obtained by assuming the filtering functions to be just continuous.Multidimensional stability opens the way to a stable shape comparison methodology based on multidimensional persistence. In order to obtain our stability theorem, some other new results are proved for continuous filtering functions. They concern the finiteness of persistent Betti numbers for vector-valued filtering functions and the representation via persistence diagrams of persistent Betti numbers, as well as their stability, in the case of scalar-valued filtering functions. Finally, from the stability of multidimensional persistent Betti numbers, we obtain a lower bound for the natural pseudo-distance.

Betti numbers in multidimensional persistent homology are stable functions / A., Cerri; B., Di Fabio; M., Ferri; P., Frosini; Landi, Claudia. - In: MATHEMATICAL METHODS IN THE APPLIED SCIENCES. - ISSN 0170-4214. - STAMPA. - 36:12(2013), pp. 1543-1557. [10.1002/mma.2704]

Betti numbers in multidimensional persistent homology are stable functions

LANDI, Claudia
2013

Abstract

Multidimensional persistence mostly studies topological features of shapes by analyzing the lower level sets of vectorvalued functions, called filtering functions. As is well known, in the case of scalar-valued filtering functions, persistent homology groups can be studied through their persistent Betti numbers, that is, the dimensions of the images of the homomorphisms induced by the inclusions of lower level sets into each other. Whenever such inclusions exist for lower level sets of vector-valued filtering functions, we can consider the multidimensional analog of persistent Betti numbers. Varying the lower level sets,we obtain that persistent Betti numbers can be seen as functions taking pairs of vectors to the set of non-negative integers. In this paper,we prove stability of multidimensional persistent Betti numbers. More precisely, we prove that small changes of the vector-valued filtering functions imply only small changes of persistent Betti numbers functions. This result can be obtained by assuming the filtering functions to be just continuous.Multidimensional stability opens the way to a stable shape comparison methodology based on multidimensional persistence. In order to obtain our stability theorem, some other new results are proved for continuous filtering functions. They concern the finiteness of persistent Betti numbers for vector-valued filtering functions and the representation via persistence diagrams of persistent Betti numbers, as well as their stability, in the case of scalar-valued filtering functions. Finally, from the stability of multidimensional persistent Betti numbers, we obtain a lower bound for the natural pseudo-distance.
36
12
1543
1557
Betti numbers in multidimensional persistent homology are stable functions / A., Cerri; B., Di Fabio; M., Ferri; P., Frosini; Landi, Claudia. - In: MATHEMATICAL METHODS IN THE APPLIED SCIENCES. - ISSN 0170-4214. - STAMPA. - 36:12(2013), pp. 1543-1557. [10.1002/mma.2704]
A., Cerri; B., Di Fabio; M., Ferri; P., Frosini; Landi, Claudia
File in questo prodotto:
File Dimensione Formato  
MMAS_BettiNumbersInMultidimesionalPersistentHomology.pdf

non disponibili

Tipologia: Post-print dell'autore (bozza post referaggio)
Dimensione 904.81 kB
Formato Adobe PDF
904.81 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11380/836696
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 78
  • ???jsp.display-item.citation.isi??? 49
social impact